# SDR CA111018001

- Difficulty date: October 18, 2011
- Submitted: January 23, 2013
- Operation: General aviation
- Engine: Pwa PW123
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Bearing
- Condition: Failed
- Location: Nr 3
- Stage of operation: NR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: E

## Discrepancy

(CAN) INVESTIGATION INTO THE CAUSE OF THE IN-FLIGHT SHUTDOWN REVEALED THE NR 3 BEARING FAILED.  IT WAS ALSO NOTED THAT THE MAJORITY OF THE INTERNAL ENGINE DAMAGE WAS SUSTAINED BY THE LP ROTOR. THE MOST SIGNIFICANT DAMAGE SUSTAINED BY THE LP ROTOR WAS THE RESULT OF THE ROTOR MOVING FORWARD IN THE ENGINE: THE LP IMPELLER FRONT FACE AND INNER BORE SUSTAINED A HEAVY RUB WITH THE NR 2 BEARING HSG, THE EXDUCER PORTION OF THE LP IMPELLER VANES SUSTAINED A HEAVY RUB WITH THE LP IMPELLER SHROUD HSG AND THE LP BLADES AND DISK SUSTAINED A HEAVY RUB WITH THE LP STATOR. SINCE THE NR 3 BEARING IS THE THRUST BEARING FOR THE LP ROTOR IT IS CONSIDERED LIKELY THAT THE AFOREMENTIONED DAMAGE OCCURRED SECONDARY TO THE NR 3 BEARING FAILURE.  THE ADDITIONAL INTERNAL DAMAGE IS CONSIDERED TO BE VIBRATION RELATED DAMAGE.  SINCE THE ENGINE DID NOT DISPLAY EVIDENCE OF HAVING SUSTAINED VIBRATIONS OVER AN EXTENDED PERIOD OF TIME (BROKEN EXTERNAL BRACKETS AND TUBES, BROKEN DIFFUSER EXIT DUCTS IN THE GAS GENERATOR CASE ETC.) IT IS CONSIDERED LIKELY THAT VIBRATIONS AND THEREFORE VIBRATION RELATED DAMAGES WERE THE RESULT AND NOT THE CAUSE OF THE BEARING FAILURE.
